Some prescription medications can be stopped or started at will. Others require a lengthier process of slowly introducing or gradually tapering off of a medication in order to help your body adjust to changes in dosing. While abruptly stopping some of these medications can cause irritating or annoying symptoms of withdrawal, others can have more severe effects. Abruptly discontinuing the following medications can have serious consequences.
Antidepressant medications like SSRIs relieve depression by increasing levels of serotonin in the brain. These medications prevent the neurotransmitter serotonin from being reabsorbed by brain cells. This leaves more serotonin available to enhance communication between brain cells and improve mood. Some patients remain on antidepressant medications indefinitely in order to prevent a relapse of depression. In other cases, a patient may wish to try going off medications. After six to 12 months of success, your doctor may recommend weaning off antidepressants. Tapering your dose down over time allows your body to get used to functioning without the aid of the medication.
10. Anxiety and Sleeping Medications
Benzodiazepines are medications that are commonly used to treat anxiety and improve sleep. These medications work by enhancing the effects of a neurotransmitter in the brain called GABA. Over time, your body can become dependent on benzodiazepines. To avoid painful and difficult withdrawal symptoms, your doctor may recommend weaning off of benzodiazepines by reducing the dose gradually over time. The abrupt discontinuation of anxiety and sleeping pills can result in withdrawal symptoms such as sleep issues, agitation, sweating, tremors, heart palpitations, and nausea.